Alert archive / North Carolina / Frost Advisories in 2017
Frost Advisory 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this frost advisory at Nov 17, 2017, 4:23 PM EST for 4 counties in North Carolina. It took effect at Nov 17, 2017, 10:00 PM EST. It was in force for 95 min.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2017, 4:23 PM EST (21:23 UTC)
- In effect from
- Nov 17, 2017, 10:00 PM EST
- Expired
- Nov 17, 2017, 11:35 PM EST
- In force
- 95 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 124 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WWUS72 KMHX 172123 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 423 PM EST Fri Nov 17 2017 NCZ045>047-081-181200- /O.NEW.KMHX.FR.Y.0003.171118T0300Z-171118T1200Z/ Washington-Tyrrell-Mainland Dare-Mainland Hyde- Including the cities of Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter 423 PM EST Fri Nov 17 2017 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Frost Advisory, which is in effect from 10 PM this evening to 7 AM EST Saturday. * TEMPERATURES...in the mid 30s. * TIMING...Late tonight into early Saturday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 11
1 follow-up statement
268 WWUS72 KMHX 180435 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 1135 PM EST Fri Nov 17 2017 NCZ045>047-081-181200- /O.UPG.KMHX.FR.Y.0003.000000T0000Z-171118T1200Z/ /O.NEW.KMHX.FZ.W.0006.171118T0435Z-171118T1200Z/ Washington-Tyrrell-Mainland Dare-Mainland Hyde- Including the cities of Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter 1135 PM EST Fri Nov 17 2017 ...FREEZE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Freeze Warning, which is in effect until 7 AM EST Saturday. The Frost Advisory is no longer in effect. * TEMPERATURES...around 30. * TIMING...Late tonight into early Saturday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NCZ094-095-181200- /O.NEW.KMHX.FR.Y.0004.171118T0435Z-171118T1200Z/ Pamlico-Carteret- Including the cities of Oriental, Bayboro, Arapahoe, Vandemere, Morehead City, Beaufort, Newport, Atlantic Beach, and Emerald Isle 1135 PM EST Fri Nov 17 2017 ...FROST ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Frost Advisory, which is in effect until 7 AM EST Saturday. * TEMPERATURES...In the low to mid 30s. * TIMING...Late tonight into early Saturday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Nov 17, 4:02 PM EST, 21 minutes earlier.
Area forecast discussion, Nov 17, 4:02 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
402 PM EST Fri Nov 17 2017
.SYNOPSIS...
High pressure will gradually move offshore tonight and Saturday
and a strong cold front will move through early Sunday. High pressure
will be over the area early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 4 PM Friday...A few cirrus spilling into portions of the
CWA from the north at late afternoon, but should thin out a bit
before morning. With axis of Canadian high pressure building
into eastern NC tonight, a few hours of calm winds and expected
minimum temperatures into the mid 30s, have issued a Frost
Advisory for Washington, Tyrrell and Mainland portions of Dare
and Hyde Counties. Most inland areas will be in the mid to upper
30s tonight with low/mid 40s immediate coast.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 4 PM Friday...The low-level flow becomes Southwest on
Saturday leading to a big warmup as high temperatures will be
well into the 60s with a few spots reaching 70 degrees Saturday
afternoon ahead of strong oncoming cold front. Latest ARW shows
some showers just offshore Saturday afternoon, but the area
should mostly remain dry as the bulk of any precipitation holds
off until later on Saturday night with just an increase in mid
clouds during the afternoon hours.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 235 AM Fri...A cold front will bring showers and strong
winds to Eastern NC late Saturday night through Sunday
afternoon. High pressure then builds in Monday and Tuesday, and
then an offshore trough develops and may bring showers to
coastal sections Wednesday. Thanksgiving looks to be mostly dry
with high pressure building in again.
Saturday and Sunday...High pressure off the coast will keep most
of Saturday dry. Temperatures will be warm ahead of the cold
front under strengthening SW flow. High temps will be in the
upper 60s to low 70s across the region. The cold front is
expected to cross Eastern NC Sunday morning, with rain showers
breaking out ahead of it inland after midnight Saturday night,
and lasting through Sunday morning along the coast. There is
finally good agreement between the different forecast models,
pushing the front off the coast early Sunday morning.
Precipitation amounts will be light, mainly 0.10" or less in
most areas. Low temps Sunday morning will be mild, in the 50s,
as we will still be receiving strong warm air advection. Highs
on Sunday will be cooler, with temps only rising a few degrees
from the morning lows behind the cold front.
Monday and Tuesday...High pressure will build in from the west
Monday and then move off the coast on Tuesday. Cold air aloft
will lead to much below normal highs on Monday, but then warmer
southerly flow on Tuesday will lead to milder highs. Highs
Monday will range from the low to mid 50s, and on Tuesday highs
will reach the low 60s. Low temps will be at or below freezing
inland both Monday and Tuesday mornings, with mid to upper 30s
further east, and low to mid 40s along the coast. Some frost
will be possible for parts of coastal counties where the growing
season is still ongoing, with the best chances on Tuesday
morning.
Wednesday and Thursday...An offshore trough will develop and
move over the Gulf Stream on Wednesday, and may bring showers to
coastal sections of Eastern NC. Have slight chance PoPs east of
HWY 17. With the latest model suite, Thanksgiving looks drier as
the coastal trough pushes further out to sea, and then high
pressure moves in. High temps will be in the mid to upper 60s
Wednesday, and then the upper 50s to low 60s Thursday. Low temps
both days will range from the low 40s inland to the upper 40s
to low 50s along the coast.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through 18Z Saturday/...
As of 105 PM Friday...Minimal changes to the previous TAF for
this cycle. Clear skies and VFR conditions will prevail this
evening and overnight with some increased mid-level clouds for
Saturday. Winds will continue to subside this afternoon and
overnight, but will increase again from the SW by Saturday
afternoon. With surface high pressure over the region tonight, a
period of MVFR steam fog may result at KPGV and have continued
to account for that in the forecast.
Long Term /Saturday evening through Tuesday/...
As of 245 AM Fri...Mostly VFR conditions are expected through
Saturday evening. Then a strong cold front will enter the
airspace, and could produce a period of sub-VFR conditions late
Saturday night into Sunday afternoon. VFR conditions then return
through Tuesday as high pressure builds back over the area.
&&
.MARINE...
Short Term /Tonight and Saturday/...
As of 4 PM Friday...Seas continue to hover at 6 feet at the buoy
13 miles east of Oregon Inlet, but winds and seas have otherwise
subsiding on the Coastal Waters and Sounds at late afternoon.
High pressure will settle over the waters tonight with light
northerly winds that will veer to more S/SW toward morning. Seas
should generally run 3-5 feet tonight. SW winds will increase on
Saturday ahead of a cold front, with 15-20 knot winds likely by
later in the afternoon and seas gradually building to near 6
feet by evening.
Long Term /Saturday evening through Tuesday/...
As of 4 PM Friday...Have initiated a Gale Warning for the
CoastalWaters and Pamlico Sound starting Saturday evening with
a Small Craft Advisory for the Albemarle Sound and inland
rivers starting at the same time. These headlines will continue
through late Sunday.
Previous Discussion...Winds on Saturday will quickly increase
to SW 15-20 kts by mid morning. 20-25 kt winds are expected by
the afternoon, with winds increasing still overnight. SW winds
30-35 kts are expected across the coastal waters and Pamlico
Sound early Sunday morning, and as a result have issued a Gale
Watch for these waters. Elsewhere, strong Small Craft conditions
are likely. As the cold front crosses the waters Sunday
morning, winds will weaken slightly and shift to NW 25-30 kts.
Gales should end by late morning, with winds becoming 20-25 kts
by late afternoon. Winds on Monday morning will be NNW 15-20
kts, subsiding to 10-15 kts in the afternoon. Winds Tuesday will
be light and variable before becoming SSE 5-10 kts.
Seas will initially be 2-4 ft across the coastal waters
Saturday morning, before building Saturday afternoon to 4-7 ft,
and then 8-13 ft Saturday night into Sunday morning. Seas will
remain elevated through Sunday evening, then subside to 3-5 ft
Monday, then 2-3 ft Monday night and Tuesday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Frost Advisory from 10 PM this evening to 7 AM EST Saturday
for NCZ045>047-081.
MARINE...Small Craft Advisory from 7 PM Saturday to 7 PM EST Sunday for
AMZ130-131-136-137.
Gale Warning from 7 PM Saturday to 1 PM EST Sunday for AMZ135-
150-152-154-156-158.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CTC/SGK
MARINE...CTC/SGKHazardous weather outlook, Nov 17, 3:22 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 322 PM EST Fri Nov 17 2017 NCZ029-044-079-080-090>094-098-182030- Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-Pamlico- Onslow- 322 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-081-182030- Washington-Tyrrell-Mainland Dare-Mainland Hyde- 322 PM EST Fri Nov 17 2017 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-103-104-182030- Carteret-Outer Banks Dare-Outer Banks Hyde- 322 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Southwest winds may gust up to 40 MPH late Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:14 AM EST | Gale Watch | MHX | 13 hr | |
| Nov 17, 3:47 PM EST | Gale Warning | MHX | 44 hr | |
| Nov 17, 3:47 PM EST | Small Craft Advisory | MHX | 62 hr |
Nearby
Frost Advisories in North Carolina, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.